Alert archive / California / High Surf Advisories in 2017

High Surf Advisory 6, NWS Eureka, CA

November 28, 2017Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this high surf advisory at Nov 28, 2017, 3:09 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Nov 29, 2017, 3:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2017, 3:09 PM PST (23:09 UTC)
In effect from
Nov 29, 2017, 3:00 AM PST
Expired
Nov 29, 2017, 6:00 PM PST
In force
15 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WHUS46 KEKA 282309
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
309 PM PST TUE NOV 28 2017

CAZ101-103-104-109-290715-
/O.NEW.KEKA.SU.Y.0002.171129T1100Z-171130T0200Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
309 PM PST TUE NOV 28 2017

...HIGH SURF ADVISORY IN EFFECT FROM 3 AM TO 6 PM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 6 PM PST WEDNESDAY. 

* WAVES AND SURF...BREAKING WAVES 20 TO 24 FEET ALONG WEST AND 
  NORTHWEST FACING BEACHES.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING
  OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC
  AND UNPREDICTABLE. 

* MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME
  CAUTION ESPECIALLY DURING MAX EBB WHICH IS PREDICTED TO OCCUR
  AROUND 11 AM...OR STAY IN PORT UNTIL THE THREAT SUBSIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
4 follow-up statements
214 
WHUS46 KEKA 282336
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
336 PM PST TUE NOV 28 2017

CAZ101-103-104-109-290745-
/O.CON.KEKA.SU.Y.0002.171129T1100Z-171130T0200Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
336 PM PST TUE NOV 28 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 AM TO 6 PM PST
WEDNESDAY...

* WAVES AND SURF...BREAKING WAVES 20 TO 24 FEET ALONG WEST AND 
  NORTHWEST FACING BEACHES. 

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. 

* MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME 
  CAUTION ESPECIALLY DURING MAX EBB WHICH IS PREDICTED TO OCCUR 
  AROUND 11 AM...OR STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
133 
WHUS46 KEKA 290414
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
814 PM PST TUE NOV 28 2017

CAZ101-103-104-109-291215-
/O.CON.KEKA.SU.Y.0002.171129T1100Z-171130T0200Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
814 PM PST TUE NOV 28 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 AM TO 6 PM PST
WEDNESDAY...

* WAVES AND SURF...BREAKING WAVES 20 TO 24 FEET ALONG WEST AND 
  NORTHWEST FACING BEACHES. 

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. 

* MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME 
  CAUTION ESPECIALLY DURING MAX EBB WHICH IS PREDICTED TO OCCUR 
  AROUND 11 AM...OR STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
815 
WHUS46 KEKA 291133
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
333 AM PST WED NOV 29 2017

CAZ101-103-104-109-291945-
/O.CON.KEKA.SU.Y.0002.000000T0000Z-171130T0200Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
333 AM PST WED NOV 29 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WAVES AND SURF...BREAKING WAVES 20 TO 24 FEET ALONG WEST AND 
  NORTHWEST FACING BEACHES. 

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. 

* MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME 
  CAUTION ESPECIALLY DURING MAX EBB WHICH IS PREDICTED TO OCCUR 
  AROUND 11 AM...OR STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
612 
WHUS46 KEKA 291719
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
919 AM PST WED NOV 29 2017

CAZ101-103-104-109-300130-
/O.CON.KEKA.SU.Y.0002.000000T0000Z-171130T0200Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
919 AM PST WED NOV 29 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WAVES AND SURF...BREAKING WAVES 20 TO 24 FEET ALONG WEST AND 
  NORTHWEST FACING BEACHES. 

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. 

* MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME 
  CAUTION ESPECIALLY DURING MAX EBB WHICH IS PREDICTED TO OCCUR 
  AROUND 11 AM...OR STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA, PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Nov 28, 3:07 PM PST, 2 minutes earlier.

Area forecast discussion, Nov 28, 3:07 PM PST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
307 PM PST Tue Nov 28 2017

.SYNOPSIS...A weak front will slowly move out of the area with
clearing skies this evening. Dry weather is expected until a
couple more weak systems bring some light rain to the area
Thursday and Friday. A strong system will bring heavier rain for
the weekend.

&&

.DISCUSSION...A weak frontal boundary is moving across the area
this afternoon. Rainfall amounts through 2pm range from a quarter
of an inch near the Oregon border, a tenth of an inch across much
of Humboldt county and only a few hundredths farther south and
east.

Tonight clearing skies are expected as high pressure builds into
the area. Mos guidance shows KACV getting to 36 or 37 degrees
overnight and conditions look good for radiational cooling so
have issued another frost advisory for the northern Humboldt
coast. Dry weather is expected to persist through Wednesday.

Thursday afternoon through Friday the flow becomes fairly zonal.
The GFS and ECMWF both have a weak system bringing some light rain
to the area with a brief fast moving system Thursday evening. The
NAM showed more persistent rain Thursday night into Friday
morning. Generally am skeptical of the NAM this close to the end
of the run, although it is possible the higher resolution is
capturing this small scale system better. Kept some light pops in
the forecast for this period.

Saturday the models have come into better agreement on a system
with fairly decent rainfall and fairly cool temperatures. The
ECMWF is still faster with the system, although now it is only
around 6 hours. Saturday night into Sunday the upper level trough
moves in bringing colder air and showers to the area. Although the
models have started to come into better agreement the run to run
consistency is still very poor.

Early next week the models have come into better agreement on high
pressure building into the area. This will likely bring fog to the
interior valleys and chilly temperatures overnight. MKK

&&

.AVIATION...The cold front that has brought MVFR to IFR conditions
to the airport sites north of Mendocino County will exit the region
this afternoon. Until then, look for these conditions to continue.
Once the front passes, VFR conditions are expected for the TAF
sites. Models were trying to hint at some BR or FG development but
confidence wasn't high enough with to drop them below MVFR with the
mid morning TAF package.

&&

.MARINE...Sea state conditions will deteriorate rapidly tonight as a
large northwest swell begins to move through the waters. There is
some uncertainty as to how large this swell will be as ENP guidance
and the Wave Watch suggests heights peaking around 17 feet at 17 to
20 seconds. Our locally run model continues to suggest larger waves
reaching up to near 20 feet with the largest waves occurring in the
southern outer waters. We ended up pull the trigger on the Hazardous
Seas Warning this afternoon, even with the uncertainty as wave
heights were sitting on either side of the threshold for the
Hazardous Seas Warning. This swell will also result in large
breakers along area beaches, around 20 to 24 feet on north,
northwest, and west facing beaches thus a High Surf Advisory has
been issued. Winds will increase and shift to the north later this
evening as a frontal system exits the region. These winds will be
strongest south of Cape Mendocino, likely to around 20 to 30 kt, and
this will add steep seas to the already building northwest swell. As
a result, large and hazardous seas are expected late Tuesday through
early Thursday. JT/KR

&&

.Tides...The perigean spring tides are coming in early December.
This will bring some of the highest tides of the year to the
northern CA coast. Current forecasts show southerly winds on
Saturday coinciding with the some of these high tides. This has
the potential to cause minor coastal flooding in Humboldt Bay and
other areas along the coast. Astronomical Tides at the North spit
on Humboldt Bay peak at 8.5 feet on the 3rd and 4th of December.
MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory from 1 AM to 9 AM PST Wednesday for CAZ103-104.

     High Surf Advisory from 3 AM to 6 PM PST Wednesday for
     CAZ101-103-104-109.

NORTHWEST CALIFORNIA COASTAL WATERS...
   Small Craft Advisory until 10 PM PST Wednesday for PZZ450-470.

     Hazardous Seas Warning from 9 PM this evening to 10 PM PST
     Wednesday for PZZ450-470.

     Small Craft Advisory until 4 AM PST Thursday for PZZ455-475.

     Hazardous Seas Warning from 9 PM this evening to 4 AM PST
     Thursday for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 28, 2:41 PM PST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
241 PM PST Tue Nov 28 2017

CAZ102-105>108-110>113-292245-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
241 PM PST Tue Nov 28 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain and snow is expected this weekend with snow levels possibly as
low as 2500 feet.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-104-109-292245-
Coastal Del Norte-Southwestern Humboldt-Mendocino Coast-
241 PM PST Tue Nov 28 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Coastal flooding is possible with the Perigean Spring tides this
weekend as they coicide with the large surf and southerly winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-292245-
Northern Humboldt Coast-
241 PM PST Tue Nov 28 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Frost Advisory is currently in effect.

Coastal flooding is possible with the Perigean Spring tides this
weekend as they coicide with the large surf and southerly winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 2:33 PM PSTFrost AdvisoryEKAHumboldt14 hr
Nov 28, 2:46 PM PSTSmall Craft AdvisoryEKA6 days
Nov 28, 2:46 PM PSTHazardous Seas WarningEKA29 hr

Nearby

High Surf Advisories in California, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.